Papers

Drug points: Ranitidine and aseptic meningitis

BMJ 1996; 312 doi: http://dx.doi.org/10.1136/bmj.312.7035.886a (Published 06 April 1996) Cite this as: BMJ 1996;312:886
  1. J M Durand,
  2. L Suchet
  1. Departments of Internal Medicine and Neurology, Sainte-Marguerite Hospital, Marseilles, Cedex 9, France

    In June 1993, two weeks after taking ranitidine, a 30 year old man was admitted with fever and meningism. His cerebrospinal fluid was abnormal, with white blood cell count of 223 x 106/l, a polymorphonuclear leucocyte concentration of 80%, a protein concentration of 1.2 g/l, and a glucose concentration of 2.9 mmol/l. Ranitidine was stopped, and the patient was treated with cefotaxime and perfloxacinmesylate with a prompt response. In October he was readmitted 24 hours after he had received ranitidine with clinical and laboratory features as on the previous admission. The drug was stopped and within 72 hours he was free of symptoms without any treatment. Seven days later, analysis of the cerebrospinal fluid yielded normal results. In November, one hour after taking ranitidine, symptoms recurred. The drug was stopped and intravenous acyclovir was given. Within 72 hours the fever had abated, and he had fully recovered by the following day. The patient reported xerostomia, and a labial salivary gland biopsy specimen was suggestive of Sjogren's syndrome; he had nuclear and skin sensitising antibodies.

    The consistent inability to identify a bacterial, fungal, or viral pathogen, the temporal relation of the illness to ranitidine treatment, and the dramatic recovery on withdrawal of the drug suggest that this case is another example of drug induced aseptic meningitis. The patient was advised to avoid H2 receptor antagonists and he had no recurrence of meningitis during 12 months of follow up.

    The mechanism of drug induced aseptic meningitis is not known, but several cases have been reported in patients with connective tissue disease1 2 possibly indicating a role of the immune system in drug induced meningitis. Differentiating between infection, exacerbation of underlying disease, and the possibility of an adverse drug reaction may be exceedingly difficult, but adverse reactions must be kept in mind with ranitidine.

    References

    1. 1.
    2. 2.
    View Abstract